Washington, 2008

Hail in Washington, August 21, 2008

August 21, 2008 · NWS OTX · 1 event in 1 county or zone

A severe thunderstorm dumped quarter sized hail in Dishman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm dumped quarter sized hail in Dishman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 8:53 AM PST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 8:53 AM PST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
953 AM PDT THU AUG 21 2008

.SYNOPSIS...
AN UNUSUALLY DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER
THE INLAND NORTHWEST THROUGH LATE TODAY....BRINGING WET...BREEZY...AND
COOL CONDITIONS TO THE AREA. WARMER TEMPERATURES AND DRY CONDITIONS
ARE EXPECTED FOR THE WEEKEND AS UPPER RIDGING TRIES TO BUILD INTO
THE REGION.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OVER SOUTHERN BC BUT
MOVING EASTWARD AT A FAIRLY GOOD CLIP. SEVERAL MINOR VORT LOBES
ROTATING AROUND THIS LOW BUT THE MAIN ONE WELL BE CONCERNED WITH
IS CURRENTLY OVER THE NORTHERN CASCADES. RADAR ECHOES ARE ALREADY
INCREASING IN ASSOCIATION WITH THIS VORT LOBE. MORNING SUNSHINE IS
ALLOWING THE ATMOSPHERE TO DESTABILIZE WITH -20C COLD CORE AT
500MB LAPSE RATES ARE DECENTLY STEEP. PATTERN IS MORE SIMILAR TO
APRIL OR MAY RATHER THAN AUGUST. THE CURRENT SPEED OF THIS VORT
LOBE IS A LITTLE TOO FAST TO REALLY MAXIMIZE ITS LIFT WITH THE
AFTERNOON HEATING. AS SUCH THE CONVECTION WONT BE AS EFFICIENT AS
IT COULD HAVE BEEN IF THIS VORT MAX WERE 3-6 HOURS SLOWER. ALSO
THE DIV-Q PROGS FROM BOTH MODELS SHOW THE LARGER SCALE LIFT IS
CURRENTLY MAXIMIZED OVER OUR AREA RIGHT NOW...AND BY THIS
AFTERNOON IT WILL BE MOVING INTO WESTERN MONTANA WITH STRONG
SUBSIDENCE/SINKING IN ITS WAKE. THIS WILL HINDER CONVECTIVE
DEVELOPMENT AND LIMIT THE TOPS OF THE CONVECTION. AS SUCH WELL
SEE WIDESPREAD SHALLOW CONVECTIVE SHOWERS THROUGH THE REMAINDER OF
THE DATA WITH ISOLATED THUNDERSTORMS. AS USUAL THE MAIN ACTIVITY
WILL BE OVER THE NORTHERN/EASTERN MOUNTAINS WHERE THE COLD POOL
ALOFT IS LOCATED AND UPSLOPE LIFT WILL AID THE CONVECTION. I DONT
EXPECT ANY OF THESE THUNDERSTORMS TO BECOME SEVERE.

SHOWER ACTIVITY SHOULD SHUT DOWN VERY QUICKLY THIS EVENING AS THE
DYNAMICS MOVE WELL EAST OF OUR AREA. AS SKIES CLEAR AND WINDS
DECREASE WERE IN FOR A FAIRLY CHILLY NIGHT. WILL BE ADDRESSING
THIS MORE WITH THE AFTERNOON DISCUSSION.  RJ

&&

.AVIATION...
WIDESPREAD SHOWER AND ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED
OVER THE AREA EAST OF REPUBLIC TO KALW TODAY...WITH JUST ISOLATED
SHOWERS TO THE WEST OF THIS LINE. SOME MVFR CONDITIONS ARE
POSSIBLE WITH THESE SHOWERS ALONG WITH SOME SMALL HAIL. SHOWERS
WILL QUICKLY DIE OFF THIS EVENING GIVING WAY TO CLEARING SKIES.
SOME VALLEY FOG IS POSSIBLE OVER THE NORTHERN/EASTERN VALLEYS BY
FRIDAY 12Z. FOG IS ALSO POSSIBLE AS THE KGEG/KSFF/KCOE SITES
FRIDAY MORNING BUT THIS WILL DEPEND ON HOW MUCH RAIN WE RECEIVE
IN THE SPOKANE METRO AREA TODAY.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        67  46  77  51  84  58 /  60  10   0   0   0   0
COEUR DALENE  64  43  76  47  82  51 /  70  20   0   0   0   0
PULLMAN        64  41  77  45  83  50 /  60  20   0   0   0   0
LEWISTON       73  51  84  57  89  59 /  60  20   0   0   0   0
COLVILLE       67  41  81  45  86  49 /  60  10   0   0   0   0
SANDPOINT      64  40  74  43  81  44 /  80  20   0   0   0   0
KELLOGG        61  46  76  51  82  54 /  80  30  10   0   0   0
MOSES LAKE     76  48  82  52  88  55 /  20   0   0   0   0   0
WENATCHEE      76  51  83  57  87  60 /  20  10   0   0   0   0
OMAK           76  46  83  52  87  56 /  40  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 21, 4:21 AM PST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
521 AM PDT THU AUG 21 2008

IDZ001>004-026-027-WAZ031>038-041>044-221230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
521 AM PDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 27 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spokane

When
August 21, 10:55 AM PST to 10:57 AM PST
Where
Spokane County, Dishman to 1 mi NNW of Dishman
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -117.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130473.